A Novel Case of Monomorphic Ventricular Tachycardia Induced by Citalopram

1East Tennessee State University, Johnson city, TN
2East Tennessee State University, Johnson City, TN

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 653

Case Presentation:

Eighty one year old female was brought to the emergency department by Emergency Medical Service because of the complaints of nausea, vomiting and dizziness. En route she became unconscious and was found to have Monomorphic Ventricular Tachycardia (MVT). She received a shock of 200J. The initial rhythm after the shock was complete heart block. On arrival to emergency room, EKG was done which showed complete heart block and QT prolongation at 625 msec. She again went into MVT. She received another shock of 200J. She then received a dose of atropine and subsequently transcutaneous pacing was initiated. Her past medical history included coronary artery disease with history of coronary arterial bypass graft and percutaneous coronary intervention, diabetes Mellitus type II, hypertension, depression, hypothyroidism, obstructive sleep apnea, chronic renal insufficiency, chronic obstructive pulmonary disease and hyperlipidemia. Her home medications included albuterol nebulizer, fluticasone inhaler, budesonide and formoterol inhaler, montelukast, carvedilol, citalopram, hydrochlorothiazide, levothyroxine, metformin, clopidogrel, ranolazine, simvastatin and as needed sublingual nitroglycerine. Her initial labs were unremarkable except mild hypokalemia at 3.2 mMol/L and magnesium of 1.8 mg/dL. Her physical findings revealed bradycardia. She remained confused but arousable by verbal stimuli after her arrest. She was then transferred to a higher level of care. She underwent electro‐physiologic study on which ventricular tachycardia was not inducible which most likely suggests non‐ischemic origin for patient’s MVT. Gradually patient’s mental status improved to her baseline. She received permanent pacemaker for complete heart block and was discharged home.

Discussion:

In the current literature, there is only one case report published to date demonstrating an association between MVT and citalopram overdose. On the contrary, our patient was on therapeutic dose of citalopram at 20mg once a day. The review of our patient’s home medication revealed that she was recently started on ranolazine 500mg twice daily. Ranolazine and citalopram both are metabolized by liver using CYP450. The concurrent use of both medications can increase the citalopram level in the body. We believe the concurrent use of citalopram and ranolazine may have contributed to a supratherapeutic level of citalopram in the body despite being on therapeutic dose and this may have resulted in MVT. Therefore ranolazine was discontinued in our patient on discharge. The current literature suggests that the concurrent use of these drugs can cause QT prolongation which can lead to polymorphic ventricular tachycardia, however, risk of MVT has never been reported to date. We believe that further studies are needed for better understanding of pathophysiology of MVT induced by citalopram.

Conclusions:

Citalopram can cause MVT if combined with other medications which increases its level above therapeutic range

To cite this abstract:

Trivedi N, Panchal H, Bazouni H. A Novel Case of Monomorphic Ventricular Tachycardia Induced by Citalopram. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 653. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/a-novel-case-of-monomorphic-ventricular-tachycardia-induced-by-citalopram/. Accessed May 23, 2019.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.